Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The Aronsson-Euler equation for absolutely minimizing Lipschitz extensions with respect to Carnot-Carathéodory metrics

Authors: Thomas Bieske and Luca Capogna
Journal: Trans. Amer. Math. Soc. 357 (2005), 795-823
MSC (2000): Primary 35H20, 53C17
Published electronically: September 23, 2004
MathSciNet review: 2095631
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive the Euler-Lagrange equation (also known in this setting as the Aronsson-Euler equation) for absolute minimizers of the $L^{\infty}$variational problem

\begin{displaymath}\begin{cases} \inf \vert\vert\nabla_0 u\vert\vert _{L^{\infty... ...g\in Lip(\partial\Omega) \text{ on }\partial\Omega, \end{cases}\end{displaymath}

where $\Omega\subset \mathbf{G}$ is an open subset of a Carnot group, $\nabla_0 u$ denotes the horizontal gradient of $u:\Omega\to \mathbb{R}$, and the Lipschitz class is defined in relation to the Carnot-Carathéodory metric. In particular, we show that absolute minimizers are infinite harmonic in the viscosity sense. As a corollary we obtain the uniqueness of absolute minimizers in a large class of groups. This result extends previous work of Jensen and of Crandall, Evans and Gariepy. We also derive the Aronsson-Euler equation for more ``regular" absolutely minimizing Lipschitz extensions corresponding to those Carnot-Carathéodory metrics which are associated to ``free" systems of vector fields.

References [Enhancements On Off] (What's this?)

  • 1. G. Aronsson, Extension of functions satisfying Lipschitz conditions, Ark. Mat. 6 (1967), 551-561. MR 36:754
  • 2. G. Aronsson, On the partial differential equation $u^2_x u_{xx} +2 u_x u_y u_{xy} + u^2_{y} u_{yy}$, Ark. Mat. 7 (1968), 395-425. MR 38:6239
  • 3. E. N. Barron, R. R. Jensen, and C. Y. Wang, The Euler equation and absolute minimizers of $L^{\infty}$ functionals, Arch. Rat. Mech. Anal. 157 (2001), 255-283. MR 2002m:49006
  • 4. A. Bellaïche, The tangent space in sub-Riemannian geometry. Sub-Riemannian geometry, Progr. Math., 144 (1996), Birkhäuser, 1-78. MR 98a:53108
  • 5. T. Bieske, On $\infty-$harmonic functions on the Heisenberg group, Comm. in PDE., 27, 3 and 4 (2002) 727-761. MR 2003g:35033
  • 6. T. Bieske, Viscosity solutions on Grushin-type planes, Illinois J. Math. 46 (2002), no. 3, 893-911. MR 2003k:35037
  • 7. T. Bieske, Lipschitz extensions on generalized Grushin-type spaces., preprint available at tbieske.
  • 8. L. Capogna, D. Danielli and N. Garofalo, Subelliptic mollifiers and a characterization of Rellich and Poincarè domains. Partial differential equations, I (Turin, 1993). Rend. Sem. Mat. Univ. Politec. Torino 51 (1993), no. 4, 361-386. MR 96b:35030
  • 9. J. Cheeger, Differentiability of Lipschitz functions on metric measure spaces. Geom. Funct. Anal. 9 (1999), no. 3, 428-517. MR 2000g:53043
  • 10. W.L. Chow, Über System von linearen partiellen Differentialgleichungen erster Ordnug, Math. Ann., 117 (1939), 98-105. MR 1:313d
  • 11. M. G. Crandall, An efficient derivation of the Aronsson equation. Arch. Ration. Mech. Anal. 167 (2003), no. 4, 271-279. MR 2004b:35053
  • 12. M. G. Crandall, L. C. Evans and R. Gariepy, Optimal Lipschitz extensions and the infinity Laplacian, Calc. Var. Partial Differential Equations 13 (2001), no. 2, 123-139. MR 2002h:49048
  • 13. Donatella Danielli, Nicola Garofalo, and Duy-Minh Nhieu, Notions of convexity in Carnot groups, Comm. Anal. Geom. 11 (2003), no. 2, 263–341. MR 2014879,
  • 14. Donatella Danielli, Nicola Garofalo, and Duy-Minh Nhieu, On the best possible character of the 𝐿^{𝑄} norm in some a priori estimates for non-divergence form equations in Carnot groups, Proc. Amer. Math. Soc. 131 (2003), no. 11, 3487–3498. MR 1991760,
  • 15. L. C. Evans, Partial differential equations, Graduate studies in mathematics vol. 19, American Mathematical Society, Providence (1998). MR 99e:35001
  • 16. G. Folland, Subelliptic estimates and function spaces on nilpotent Lie groups, Ark. Mat., 13 (1975), 161-207. MR 58:13215
  • 17. G.B. Folland & E.M. Stein, Hardy Spaces on Homogeneous Groups, Princeton Univ. Press., (1982). MR 84h:43027
  • 18. B. Franchi, R. Serapioni, and F. Serra Cassano, Meyers-Serrin type theorems and relaxation of variational integrals depending on vector fields. Houston J. Math. 22 (1996), no. 4, 859-890. MR 98c:49037
  • 19. N. Garofalo, Analysis and Geometry of Carnot-Carathéodory Spaces, With applications to PDE's, Birkhäuser, book in preparation.
  • 20. N. Garofalo & D.M. Nhieu, Isoperimetric and Sobolev inequalities for Carnot-Carathéodory spaces and the existence of minimal surfaces, Comm. Pure Appl. Math., 49 (1996), 1081-1144. MR 97i:58032
  • 21. N. Garofalo & D.M. Nhieu, Lipschitz continuity, global smooth approximations and extension theorems for Sobolev functions in Carnot-Carathéodory spaces. J. Anal. Math. 74 (1998), 67-97. MR 2000i:46025
  • 22. M. Gromov, Carnot-Carathéodory spaces from within, in Subriemannian geometry, Progr. Math., 144 (1996), Birkhäuser, 79-323. MR 2000f:53034
  • 23. P. Hajlasz, Sobolev spaces on an arbitrary metric space. Potential Anal. 5 (1996), no. 4, 403-415. MR 97f:46050
  • 24. J. Heinonen, Lectures on analysis on metric spaces Universitext. Springer-Verlag, New York, 2001. MR 2002c:30028
  • 25. L. Hörmander, Hypoelliptic second-order differential equations, Acta Math., 119 (1967), 147-171. MR 36:5526
  • 26. R. Jensen, Uniqueness of Lipschitz extensions minimizing the sup-norm of the gradient, Arch. Rat. Mech. Anal. 123 (1993), 51-74. MR 94g:35063
  • 27. F. John, Partial differential equations (4th edition). Springer Verlag, New York (1991). MR 93f:35001
  • 28. P. Juutinen, Absolutely minimizing Lipschitz extensions in a metric space, Ann. Acad. Sci. Fenn. Math. 27 (2002), no. 1, 57-67. MR 2002m:54020
  • 29. G. Lu, J. Manfredi and B. Stroffolini, Convex functions on the Heisenberg group, to appear in Calc. Var. PDE.
  • 30. J. Mitchell, On Carnot-Carathéodory metrics. J. Differential Geom. 21 (1985), no. 1, 35-45. MR 87d:53086
  • 31. A. Nagel, E.M. Stein & S. Wainger, Balls and metrics defined by vector fields. I: Basic properties, Acta Math., 155 (1985), 103-147. MR 86k:46049
  • 32. L. P. Rothschild & E. M. Stein, Hypoelliptic differential operators and nilpotent groups. Acta Math. 137 (1976), 247-320. MR 55:9171
  • 33. E.M. Stein, Harmonic Analysis: Real Variable Methods, Orthogonality and Oscillatory Integrals, Princeton Univ. Press., (1993). MR 95c:42002
  • 34. C. Wang, The Euler equation of absolutely minimizing Lipschitz extensions for vector fields satisfying Hörmander's condition, preprint (2003).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35H20, 53C17

Retrieve articles in all journals with MSC (2000): 35H20, 53C17

Additional Information

Thomas Bieske
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Address at time of publication: Department of Mathematics, University of South Florida, Tampa, Florida 33620

Luca Capogna
Affiliation: Department of Mathematics, University of Arkansas, Fayetteville, Arkansas 72701

Keywords: Absolute minimizers, sub-Riemannian geometry
Received by editor(s): November 11, 2002
Received by editor(s) in revised form: October 15, 2003
Published electronically: September 23, 2004
Additional Notes: The second author was partially supported by NSF CAREER grant No. DMS-0134318
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society